Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 30, 2020, 1:21 AM CDT for Ellis County, Rush County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 1:21 AM CDT (06:21 UTC)
- Expired
- Jul 30, 2020, 2:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
216 WWUS83 KDDC 300621 SPSDDC Special Weather Statement National Weather Service Dodge City KS 121 AM CDT Thu Jul 30 2020 KSZ030-031-045-046-300700- Rush KS-Trego KS-Ellis KS-Ness KS- 121 AM CDT Thu Jul 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 200 AM CDT... At 120 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Natoma to near Hargrave. Movement was east at 45 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison, Schoenchen, McCracken, Liebenthal, Timken, Brownell, Emmeram, Yocemento, Munjor, Loretta, Hargrave, Pfeifer, Toulon and Shaffer. LAT...LON 3843 9903 3865 9984 3913 9931 3913 9904 TIME...MOT...LOC 0620Z 273DEG 39KT 3910 9906 3856 9947 $$ RUSSELL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 30, 12:27 AM CDT, 54 minutes earlier.
Area forecast discussion, Jul 30, 12:27 AM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1227 AM CDT Thu Jul 30 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 29 2020 The leading edge of a robust upper level disturbance by mid summer standards was approaching the high plains this afternoon, along with an associated cold front. Convection was already developing across eastern Colorado by mid afternoon. Given the abundant moisture and increasing bulk shear, we expect discrete t-storms to develop just west of our area and then move into western Kansas. Large hail can be expected with these storms. A little later in the evening, the storms will evolve into a line with damaging winds, heavy rains and small hail. There is some uncertainty in how far southwest the organized storm line will build and the best chance for a quick half inch or more of rain is from Dodge City north to Dighton and eastward to Larned and Hays. By late evening, the storm cluster will likely progress into south central Kansas including Pratt, Stafford and Medicine Lodge. The main shortwave trough axis will pass across western Kansas Thursday night. Ahead of this, additional clusters of showers and thunderstorms are expected. The lower levels will likely not be nearly as unstable by this time so that the chance for severe storms is low. Highs Thursday will be held down into the upper 70s in central Kansas, with warmer mid 80s along the Oklahoma state line. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 29 2020 Every time this summer that the models have been advertising an extended period of dry and hot weather out in the day 7 to 10 period it hasn't panned out. The upper level ridge is staying south or west of our area and it looks like this will be the case out through the first week of August. The ECMWF, which has been far too dry this summer, is showing multiple opportunities for shower and t-storm activity from Sunday through Thursday although it still doesn't look like an overly wet pattern. The mid to high level flow will start out north-northwesterly Sunday, with weak embedded disturbances in the flow and sufficient moisture for precipitation along a mid level baroclinic zone. Given all the rain we have had in July (over 7" and counting in Dodge City) and much of our area having 150 to 300% of normal rainfall, evapotranspiration processes will work to enhance the low level moisture. Temperatures will struggle to get very hot during this period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1208 AM CDT Thu Jul 30 2020 Scattered thunderstorms will be possible overnight, especially in the Garden City, Dodge City and Hays areas through 11z Thursday. Based on BUFR soundings and observations upstream cloud cover with these storms will range from 3500 to 6000ft AGL. Outside these storms ceilings will improve to greater than 12000ft AGL. The exception will be in the Hays area where an area of stratus in the 1500 to 2500ft AGL level can be expected early Thursday morning. Easterly winds at 10knots or less will shift to the northwest as these thunderstorms pass but then the winds will gradually shift back to the east northeast. Thunderstorms overnight will be capable of producing isolated wind gusts of 40knots or greater. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 80 63 80 / 50 50 50 10 GCK 63 79 62 79 / 40 40 50 10 EHA 64 84 62 83 / 20 20 40 10 LBL 64 84 62 83 / 20 20 50 10 HYS 65 77 62 79 / 60 70 50 10 P28 68 83 66 81 / 40 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Burgert
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 22 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Wed Jul 29 2020 KSZ030-031-043>046-061>066-074>081-084>090-300815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through this evening. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall will also be possible with the strongest storms, increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible early Thursday morning with gusty winds up to 60 mph the main hazard. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jul 30, 12:28 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
07/30/2020 M63 MPH HAMILTON KS MESONET
MESONET STATION K5COO COOLIDGE.
&&
RBSpecial weather statement, Jul 30, 12:41 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1241 AM CDT Thu Jul 30 2020
KSZ062-063-075>077-300630-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-
1241 AM CDT Thu Jul 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEARNY...FINNEY...
NORTHERN GRANT...NORTHWESTERN GRAY AND WESTERN HASKELL COUNTIES UNTIL
130 AM CDT...
At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lakin, moving southeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Satanta, Deerfield,
Pierceville, Ryus, Hickok, Plymell and Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3773 10152 3826 10116 3826 10025 3739 10098
3754 10135
TIME...MOT...LOC 0539Z 298DEG 28KT 3783 10124
LOWESpecial weather statement, Jul 30, 12:49 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1249 AM CDT Thu Jul 30 2020
KSZ077-078-086>088-300630-
Gray KS-Seward KS-Meade KS-Clark KS-Ford KS-
1249 AM CDT Thu Jul 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
SEWARD...NORTHERN MEADE...SOUTHERN GRAY...SOUTHEASTERN HASKELL AND
WESTERN CLARK COUNTIES UNTIL 130 AM CDT...
At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fowler, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cimarron, Meade, Montezuma, Minneola, Fowler, Ingalls, Ensign, Bloom,
Englewood, Kingsdown, The Haggard Elev and Missler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3736 10069 3739 10068 3739 10065 3743 10066
3784 10045 3755 9969 3701 10000
TIME...MOT...LOC 0549Z 292DEG 38KT 3744 10031
RUSSELLLocal storm report, Jul 30, 12:50 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1250 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND GST UTICA 38.65N 100.17W
07/30/2020 M47 MPH NESS KS MESONET
MESONET STATION FW5883 UTICA.
&&
RBLocal storm report, Jul 30, 12:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1251 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 1 NNE SUBLETTE 37.50N 100.83W
07/30/2020 M45 MPH HASKELL KS AWOS
AWOS STATION K19S 1 NE SUBLETTE.
&&
RBSpecial weather statement, Jul 30, 1:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 121 AM CDT Thu Jul 30 2020 KSZ030-031-045-046-300700- Rush KS-Trego KS-Ellis KS-Ness KS- 121 AM CDT Thu Jul 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 200 AM CDT... At 120 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Natoma to near Hargrave. Movement was east at 45 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison, Schoenchen, McCracken, Liebenthal, Timken, Brownell, Emmeram, Yocemento, Munjor, Loretta, Hargrave, Pfeifer, Toulon and Shaffer. LAT...LON 3843 9903 3865 9984 3913 9931 3913 9904 TIME...MOT...LOC 0620Z 273DEG 39KT 3910 9906 3856 9947 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 42 min |
| Jul 29, 7:23 PM CDT | Special Weather Statement | DDC | Ford | 52 min |
| Jul 29, 7:29 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Jul 29, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 26 min |
| Jul 29, 8:01 PM CDT | Special Weather Statement | DDC | Pawnee, Rush | 44 min |
| Jul 29, 8:31 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
| Jul 29, 8:50 PM CDT | Special Weather Statement | DDC | Comanche | 40 min |
| Jul 29, 9:01 PM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 29, 9:33 PM CDT | Special Weather Statement | DDC | Barber | 27 min |
| Jul 29, 9:57 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Jul 29, 10:20 PM CDT | Special Weather Statement | DDC | Pratt | 25 min |
| Jul 29, 10:52 PM CDT | Special Weather Statement | DDC | Rush | 23 min |
| Jul 29, 11:22 PM CDT | Special Weather Statement | DDC | Hamilton | 53 min |
| Jul 30, 12:06 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 39 min |
| Jul 30, 12:16 AM CDT | Special Weather Statement | DDC | Lane, Trego | 44 min |
| Jul 30, 12:41 AM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny | 49 min |
| Jul 30, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Pawnee, Rush | 49 min |
| Jul 30, 12:49 AM CDT | Special Weather Statement | DDC | Gray, Meade | 41 min |
| Jul 30, 1:24 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Pawnee | 66 min |
| Jul 30, 2:00 AM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 60 min |
| Jul 30, 2:59 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 61 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.